Alert archive / Nevada / Red Flag Warnings in 2020

Red Flag Warning 23, NWS Elko, NV

September 6, 20206 counties in Nevada

NWS Elko, NV issued this red flag warning at Sep 6, 2020, 2:05 PM PDT for 6 counties in Nevada. It took effect at Sep 7, 2020, 11:00 AM PDT. It was in force for 19 hr. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 6, 2020, 2:05 PM PDT (21:05 UTC)
In effect from
Sep 7, 2020, 11:00 AM PDT
Expired
Sep 8, 2020, 6:11 AM PDT
In force
19 hr
Issued by
NWS Elko, NV

Counties Elko County, NV, Eureka County, NV, Humboldt County, NV, Lander County, NV, Nye County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 91 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 9:48 PM PDTNON-TSTM WND GST 6213 Wnw Kings River Vall, NVELEVATION 6162.
Sep 7, 9:50 PM PDTNON-TSTM WND GST 6117 Ne Paradise Valley, NVELEVATION 6439.
Sep 8, 12:43 AM PDTNON-TSTM WND GST 5817 Ne Paradise Valley, NVMESONET STATION MPVN2 MARTIN CREEK, ELEVATION 6439 FEET.
Sep 8, 2:50 AM PDTHIGH SUST WINDS 413 Sse West Wendover, NVUNION PACIFIC RR WXST OLA (UP994) ELEV 4408 FT.
Sep 8, 4:45 AM PDTNON-TSTM WND GST 6615 Nnw Amargosa Valley, NVYUCCA MOUNTAIN ARL SORD SENSOR OYMAB MEASURED A GUST OF 66 MPH AT 445AM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2020-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2020-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3392 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

088 
WWUS85 KLKN 062105
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
205 PM PDT Sun Sep 6 2020

...A LOW PRESSURE SYSTEM WILL BRUSH EASTERN NEVADA...

.A low pressure system will drop south through eastern Nevada on
Labor Day. Wind gusts and low RH Monday will create critical fire
weather issues ahead of cold frontal passage.

NVZ424>427-437-438-469-470-071515-
/O.UPG.KLKN.FW.A.0014.200907T1800Z-200908T0600Z/
/O.NEW.KLKN.FW.W.0023.200907T1800Z-200908T1200Z/
Southeastern Humboldt County and northern Lander County-
White Pine and Northeast Nye Counties-Northern Nye County-Mojave-
Central Nevada-Toiyabe-Humboldt County-Quinn-
W Elko County, N Eureka and Lander Counties N of I80-
Central Elko County-Eastern Elko County-
205 PM PDT Sun Sep 6 2020

...RED FLAG WARNING IN EFFECT FROM 11 AM MONDAY TO 5 AM PDT
TUESDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 424...425...426...427...437...438...469 AND 470...

The National Weather Service in Elko has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 11 AM Monday to 5 AM PDT Tuesday. The Fire Weather
Watch is no longer in effect.

* Affected Area...Fire Weather Zone 424 Southeastern Humboldt 
  County and northern Lander County...Fire Weather Zone 425 
  White Pine and Northeast Nye Counties...Fire Weather Zone 426 
  Northern Nye County-Mojave...Fire Weather Zone 427 Central 
  Nevada- Toiyabe...Fire Weather Zone 437 Humboldt County-
  Quinn...Fire Weather Zone 438 W Elko County, N Eureka and 
  Lander Counties N of I80...Fire Weather Zone 469 Central Elko 
  County and Fire Weather Zone 470 Eastern Elko County.

* Winds...Northwest 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 7 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
573 
WWUS85 KLKN 070956
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
256 AM PDT Mon Sep 7 2020

...A LOW PRESSURE SYSTEM WILL BRUSH EASTERN NEVADA...

.A low pressure system will drop south through eastern Nevada
today. Wind gusts and low RH Monday will create critical fire 
weather issues ahead of cold frontal passage.

NVZ424>427-437-438-469-470-080400-
/O.CON.KLKN.FW.W.0023.200907T1800Z-200908T1200Z/
Southeastern Humboldt County and northern Lander County-
White Pine and Northeast Nye Counties-Northern Nye County-Mojave-
Central Nevada-Toiyabe-Humboldt County-Quinn-
W Elko County, N Eureka and Lander Counties N of I80-
Central Elko County-Eastern Elko County-
256 AM PDT Mon Sep 7 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
5 AM PDT TUESDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 424...425...426...427...437...438...469 AND
470...

* Affected Area...Fire Weather Zone 424 Southeastern Humboldt 
  County and northern Lander County...Fire Weather Zone 425 
  White Pine and Northeast Nye Counties...Fire Weather Zone 426 
  Northern Nye County-Mojave...Fire Weather Zone 427 Central 
  Nevada- Toiyabe...Fire Weather Zone 437 Humboldt County-
  Quinn...Fire Weather Zone 438 W Elko County, N Eureka and 
  Lander Counties N of I80...Fire Weather Zone 469 Central Elko 
  County and Fire Weather Zone 470 Eastern Elko County.

* Winds...Northwest 15 to 25 mph with gusts up to 50 mph.

* Relative Humidity...As low as 7 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
875 
WWUS85 KLKN 072108
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
208 PM PDT Mon Sep 7 2020


NVZ426-427-081515-
/O.EXT.KLKN.FW.W.0023.000000T0000Z-200909T0600Z/
Northern Nye County-Mojave-Central Nevada-Toiyabe-
208 PM PDT Mon Sep 7 2020

...RED FLAG WARNING NOW IN EFFECT UNTIL 11 PM PDT TUESDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
426 AND 427...

* Affected Area...Fire Weather Zone 426 Northern Nye County- 
  Mojave and Fire Weather Zone 427 Central Nevada-Toiyabe.

* Winds...North 15 to 25 mph with gusts up to 45 mph.

* Relative Humidity...As low as 8 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NVZ424-425-437-438-469-470-081200-
/O.CON.KLKN.FW.W.0023.000000T0000Z-200908T1200Z/
Southeastern Humboldt County and northern Lander County-
White Pine and Northeast Nye Counties-Humboldt County-Quinn-
W Elko County, N Eureka and Lander Counties N of I80-
Central Elko County-Eastern Elko County-
208 PM PDT Mon Sep 7 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 AM PDT TUESDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
424...425...437...438...469 AND 470...

* Affected Area...Fire Weather Zone 424 Southeastern Humboldt 
  County and northern Lander County...Fire Weather Zone 425 
  White Pine and Northeast Nye Counties...Fire Weather Zone 437 
  Humboldt County-Quinn...Fire Weather Zone 438 W Elko County, N 
  Eureka and Lander Counties N of I80...Fire Weather Zone 469 
  Central Elko County and Fire Weather Zone 470 Eastern Elko 
  County.

* Winds...North 20 to 30 mph with gusts up to 50 mph.

* Relative Humidity...As low as 7 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
166 
WWUS85 KLKN 081311
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
611 AM PDT Tue Sep 8 2020

NVZ426-427-090300-
/O.CAN.KLKN.FW.W.0023.000000T0000Z-200909T0600Z/
/O.NEW.KLKN.FW.W.0024.200908T1900Z-200909T0300Z/
Northern Nye County-Mojave-Central Nevada-Toiyabe-
611 AM PDT Tue Sep 8 2020

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM PDT THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 426 AND 427...

The National Weather Service in Elko has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from noon today to 8 PM PDT this evening.

* Affected Area...Fire Weather Zone 426 Northern Nye County- 
  Mojave and Fire Weather Zone 427 Central Nevada-Toiyabe.

* Winds...North 15 to 25 mph with gusts up to 50 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NVZ424-437-438-469-470-090300-
/O.NEW.KLKN.FW.W.0024.200908T1900Z-200909T0300Z/
Southeastern Humboldt County and northern Lander County-
Humboldt County-Quinn-
W Elko County, N Eureka and Lander Counties N of I80-
Central Elko County-Eastern Elko County-
611 AM PDT Tue Sep 8 2020

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM PDT THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 424...437...438...469 AND 470...

The National Weather Service in Elko has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from noon today to 8 PM PDT this evening.

* Affected Area...Fire Weather Zone 424 Southeastern Humboldt 
  County and northern Lander County...Fire Weather Zone 437 
  Humboldt County-Quinn...Fire Weather Zone 438 W Elko County, N 
  Eureka and Lander Counties N of I80...Fire Weather Zone 469 
  Central Elko County and Fire Weather Zone 470 Eastern Elko 
  County.

* Winds...Northeast 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 8 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at Sep 6, 2:07 AM PDT, 11 hours 58 minutes earlier.

Area forecast discussion, Sep 6, 2:07 AM PDT, 11 hours 58 minutes before
Area Forecast Discussion
National Weather Service Elko NV
207 AM PDT Sun Sep 6 2020

.SYNOPSIS...High pressure moving over the Great Basin will bring
exceptional heat to northern and east central Nevada again today,
and dry conditions will continue for most areas through next week.
A low pressure system will cut through eastern Nevada Monday
night to bring an abrupt end to the warm spell, and maybe a few
snow flurries will fall over the northeast part of the state. Yes,
you heard correctly. Frosty conditions may occur across eastern
Nevada by Tuesday morning. Daytime temperatures across eastern
Nevada will struggle to reach 70 degrees on Tuesday.

&&

.SHORT TERM...Today through Monday evening. Clear skies abound
all across the LKN CWFA. Infrared satellite imagery shows smoke
from the Creek Fire in California spreading into Humboldt County.
Pilots reported smoke reaching and elevation of 41k ft last
evening. Model agreement and consistency is very good advertising
very dry, very unseasonably hot conditions for northern and east
central Nevada for one more day, followed by a mild Labor Day with
temperatures only 10 degrees above normal. A 600DM high pressure
area straddling the NV/UT border this morning will retrograde back
through Nevada to re-position offshore for California by late
Monday. An extensive, potent shortwave trough axis will be
spinning off of a Canadian low. This trough axis will penetrate
eastern Nevada, bringing strong winds on Labor Day while putting
an end to the extraordinary heat wave. Winds will increase Sunday
afternoon with some gusts over 30 mph across the higher terrain of
northern Elko County. Then on Monday wind gusts will exceed 45 mph
across the same area, but overall gusts will be below wind
advisory criteria. Afternoon temperatures will soar to near 100
degrees in many spots today, then models show about 10 degrees
cooler on Labor Day. Overnight lows will generally be in the 50s.

.LONG TERM...Monday night through Sunday.

The trailing western boundary of an early season cold front is
expected to clip northeast NV overnight Monday. This system is
part of a trough/low pressure system impacting the inter-mountain
west early next week that will bring dramatic drops in regional
temperatures from the summer-like values seen through the holiday
weekend. Overnight morning temperatures across much of eastern NV
could see below normal lows that drop into the 30s as a cooler
air mass spreads southward. Areas across northern Elko county
prone to colder temperatures could see overnight lows dropping
into the high 20s Tuesday morning. Daytime highs Tuesday afternoon
will have risen only to near average values ranging from the
upper 60s to 70s for most locations. Winds should remain breezy
from the north-northeast through Tuesday, but gradually dissipate
overnight into Wednesday morning. It is still uncertain if any
precipitation will accompany this next system but model guidance
suggests that any measurable precipitation will pass outside the
northeastern margins of NV.

High pressure will once again attempt to nudge in behind the outgoing
disturbance as it makes a dash east into the central Plains. The
continued building of the upper ridge pattern over the Great Basin
will then dictate conditions through the remainder of the week
and bring above average temperatures and light winds to the
region. Abundant sunny skies will give temperatures the chance to
rebound into the 80s and 90s by the end of the week.

&&

.AVIATION...A strong high pressure system will continue to provide
VFR conditions across northern and central Nevada through today
with afternoon breezes picking up a bit and areas of haze due to
dispersed smoke from distant wildfires approach the areas from the
north and west and especially around KWMC. Density altitudes will
climb well above average once again this afternoon as max
temperatures rise into the mid 90s to around 100 degrees. A strong
cold front will bring windy followed by much cooler conditions to
the region Monday afternoon into Tuesday.

&&

.FIRE WEATHER...Extremely hot and very dry conditions are expected
today, but then things will be quelled a bit on Labor Day by an
incoming low pressure system. Relative humidity values will
bottom out in the single digits across most of the area both days.
Overnight RH recoveries will also continue to be poor at less than 30%
tonight. A cold low pressure system will bring strong winds to
Nevada with the strongest winds in NE NV on Labor Day. The latest
model runs extend significant winds to most zones which will
create critical fire weather conditions. A Fire Weather Watch has
been expanded in areal coverage. The colder air associated with
the cold front will cause RH values to increase Monday night and
Tuesday bringing them out of critical levels. The cold front will
generally be dry however there may be a dusting of snow across
eastern Nevada Tuesday morning when snow levels dip to the valley
floors.

&&

.CLIMATE...There will be one more extraordinarily hot day today. The
climatological average for afternoon highs this time of year is
in the low to mid 80s, but highs will soar 15 to 20 degrees above
that today. A mainly dry cold front on Monday will bring
temperatures down to below average for Tuesday. High pressure will
quickly re-establish by midweek and temperatures will rebound to
above-normal by the end of the week.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Monday morning through Monday evening
for Central Elko County-Eastern Elko County-W Elko County, N
Eureka and Lander Counties N of I80.

&&

92/97/95/92

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 2:39 PM PDTWind AdvisoryLKNElko, Eureka, Humboldt, Lander, White Pine38 hr

Nearby

Red Flag Warnings in Nevada, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.